Kentucky, 2005

Hail and Damaging Wind in Kentucky, December 28, 2005

December 28, 2005 · NWS RLX · 4 events in 2 counties and zones

A line of thunderstorms developed during the midday hours in south central Kentucky, then pushed northeast at about 20 to 25 mph. The storms passed through northeast Kentucky between 1500E and 1600E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of thunderstorms developed during the midday hours in south central Kentucky, then pushed northeast at about 20 to 25 mph. The storms passed through northeast Kentucky between 1500E and 1600E. There was plenty of sunshine ahead of the storms with surface temperatures above 60 degrees. A pool of colder air aloft also overspread northeast Kentucky during the afternoon, to help maintain the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 12:39 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 28, 12:39 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EST WED DEC 28 2005

.AVIATION...

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH
CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO
MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT.
EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND
PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE...
BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT
BKW AFTER 14Z.
&&

.PREVIOUS DISCUSSION...
(ISSUED 1114 AM EST WED DEC 28 2005)

SHORT TERM (REST OF TODAY)...

UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE
BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER
AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER
MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A
CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER
FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY
TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN
OUR CURRENT FORECAST HIGHS.

PREVIOUS DISCUSSION...
(ISSUED 625 AM EST WED DEC 28 2005)

AVIATION...

AFTER THE INITIAL BAND OF VFR TO HIGH MVFR CEILINGS...A BRIEF
IMPROVEMENT WILL OCCUR.  THIS AFTERNOON THE PRECIPITATION CURRENTLY
ACROSS WESTERN KENTUCKY SHOULD BE OVER THE WESTERN PORTIONS OF OUR
CWA.  IN THE TAFS...HAVE BEGUN THE MENTION OF -SHRA AT 22Z FOR PKB
AND HTS...AND THEN AS LATE AS 01Z FOR EKN.  THE AMOUNT OF
PRECIPITATION ACROSS OUR EASTERN CWA WILL GREATLY DEPEND ON THE
AMOUNT OF CONVECTION THE SETS UP ACROSS GEORGIA AND THE CAROLINAS
THIS AFTERNOON...WITH STRONGER STORMS ACROSS THE SOUTH ABLE TO
WEAKEN THE INFLOW ACROSS THE CENTRAL AND EASTERN APPALACHIANS.  AS
THE SFC LOW MOVES NORTHEASTWARD ACROSS OHIO OVERNIGHT...THE WRAP
AROUND MOISTURE WILL BE IN FULL EFFECT WITH LOWERING CEILINGS
THROUGH DAYBREAK...WITH MOST LOCATIONS DROPPING TO IFR BETWEEN
09-12Z.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST WED DEC 28 2005)

LONG TERM (THURSDAY THROUGH TUESDAY)...

MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY.
NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY
LOW ALONG VA/MD COAST.  LIKE THE GFS SCENARIO AS TROF
NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY
CASE...KEEPING CAT POPS THURSDAY MORNING.  LOW MOVES OUT OF THE
REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL
DIMINISH POPS THROUGHOUT THE DAY AND NIGHT.  COOLER AIR...BUT NOT
COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW
AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA.

THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE
PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS.
THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND
SATURDAY.  AND THE NEXT COMING THROUGH ON MONDAY.

KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF
THE WAY.

HYDROLOGY...

MOST...IF NOT ALL OF THE SNOW THAT IS LEFT ON THE MOUNTAINS OF WEST
VIRGINIA WILL MELT TODAY WITH HIGH DWPTS.  AS LOW PRESSURE SPREADS
RAINFALL OVER THE REGION ON THURSDAY...ONLY AN INCH OR SO OF RAIN
COULD LEAD TO HIGH WATER DUE TO WET SOILS FROM THE SNOW MELT.

ALTHOUGH WE ARE NOT ANTICIPATING THAT MUCH RAIN WITH THIS
SYSTEM....WE WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JMV
Hazardous weather outlook, Dec 28, 3:30 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EST WED DEC 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
330 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CARTER AND GREENUP COUNTIES...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
December 28, 3:20 PM EST
Where
Carter County, Olive Hill
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.300, -83.167

Around 4 trees were blown down and fell across roads.

Hail, Greenup

When
December 28, 3:30 PM EST
Where
Greenup County, Oldtown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -82.900

Hail, Greenup

When
December 28, 3:35 PM EST
Where
Greenup County, Greenup
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -82.833

Hail, Greenup

When
December 28, 3:37 PM EST
Where
Greenup County, Worthington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -82.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481810, 5481811, 5481812, 5481813.